I don't know if this is possible or not, but here goes. I had a hysterectomy last October. Kept my ovaries. They never did work. After struggling through horrible menopause symptoms, they finally put me on premarin. I love it. I took .625 in the am and pm. If I didn't have it, I had horrible hot flashes, etc. I could always tell when it was wearing off. Before putting me on premarin, they tested my FSH levels and it was very high indicating menopause also. The hormones were a lifesaver literally for me. I didn't really want to be on them, but had no choice. Last month, I felt funny like pms symptoms, crabby, chocolate cravings, etc. This month the same thing. I got crabby and looked up on my calendar the last time I was so crabby and it was approximately 28 days ago. Also, craving chocolate like I used to when I was cycling. I tried not taking the premarin and haven't taken it since 2 days ago. I have not had any hot flashes, etc. I haven't even noticed I haven't been not taking it. This is very weird because my body always told me before when I needed it, I couldn't even skip a dose. Wow, I am wondering if after this time my ovaries could finally be cycling? Any ideas or suggestions about this???
Like Kim said, anything is possible in the jungle There could be several things going on here.
1. Your ovaries may have kicked back in, not usually likely after all this time and your FSH test...... but possible.
2. You had a stray egg or two there - very common. You are not officially post menopausal until you haven't ovulated for a year. The temperature method would be a good way to check on ovarian function.
3. The absense of symptoms after two days off Premarin is not really a good indication. Premarin tends to hang around a lot longer than the natural estrogens in my opinion. I had a blood test done after being off it for 3 weeks and was having some ever increasing symptoms BUT the blood test was not as low as we would have expected. By the 6 week mark off it I was very obviously estrogen defiicient - we tested too early - having kept ovaries makes a difference here I think. Premarin hangs around - some of the early posts related side effects from it not diminishing until the 6-8 week mark. This played havoc with the ladies who had started on something else and were getting mixed messages and hormone fluctuations everywhere. Time sorted it out.
4. Over time hot flashes diminish and we don't get the obvious warning signs of low estrogen. Maybe your flashing is done and if that's the case then over time some other symptoms will establish themselves, like vaginal atrophy.
I guess, if you want you could try staying off it and seeing what happens - you will soon know. You may be one whose ovaries did just go into shock for a long time and now they have woken up - there's only one sure way to find out. If the symptoms start up again then you can just resume the Premarin. No harm done and you will know where you stand. If you want an FSH test then it might be an idea to wait a while and if you are still cycling have it done on about day 3 along with estrogen levels. Knowing where you are in your cycle will help a lot to interpret the tests.
Good luck and keep us updated - I'd be iterested to see how you go.
Thanks Lily for your reply. I think I will try staying off the premarin for awhile and see. I have never had a problem with vaginal atrophy. I wonder why I haven't? Yeah, probably my hot flashing is over. Aren't hot flashes just your body adjusting to the new levels? Probably my body has adjusted then. I dunno, this is so confusing. I really don't want to take hormones if I don't have to. My Doctor wants me on them to prevent osteoporosis and for my heart, but didn't USA Today just have an article that said that they didn't help that? Maybe I'll lose weight off of them too, hopefully. I've gained 20lbs since my surgery. I workout all the time too. Thanks for your advice, I really appreciate it.